Number of Fungal Meningitis Case Linked to Steroid Injections Rise

More than 100 patients in 9 states have developed meningitis after receiving spinal injections of potentially contaminated steroids, according to the latest data from the US Centers for Disease Control and Prevention. Image: iStockphoto.com/Donald Erickson

The number of cases of meningitis or stroke associated with injectable steroids from a New England compounding pharmacy has increased to 105, including 8 deaths, according to updated data from the US Centers for Disease Control and Prevention (CDC). Cases have been detected in 9 of the 23 states in which potentially contaminated lots of the drug were distributed.

Since an initial case of meningitis in a patient who had recently received a spinal injection of steroids was reported to the CDC on September 21, the agency has received more reports of patients who developed meningitis or meningitis-related stroke after receiving such injections for back pain. So far, samples collected from affected patients and reported symptoms suggest a fungal cause of the meningitis, according to the CDC. The cases have been associated with 3 lots of preservative-free methylprednisolone acetate (80 mg/mL) produced by the New England Compounding Center in Framingham, Mass. These lots were recalled on September 26, and the CDC is urging physicians to contact all patients who may have received an injection of the recalled medication at one of the 75 clinics where recalled products were used.

“All patients who may have received these medications need to be tracked down immediately. Patients can find the names of the clinics that used these medications on the CDC website,” said Benjamin Park, MD, medical officer in the CDC’s Mycotic Diseases Branch. “It is possible that if patients with infection are identified soon and put on appropriate antifungal therapy, lives may be saved.”

Patients who have received injections of the potentially contaminated products should be evaluated if they have symptoms such as fever; new or worsening headache; neck stiffness; sensitivity to light; new weakness or numbness; or increasing pain, redness, or swelling at the injection site. Treatment will require initial hospitalization and intravenous antifungal treatment that may last for months, Park noted in an October 4 CDC briefing.

Both the CDC and the US Food and Drug Administration (FDA) continue to investigate the cause of the infections. The FDA has detected fungal contamination in some vials of the recalled product, and FDA inspectors have observed visible contamination in some vials, according to comments by Ilisa Bernstein, PharmD, JD, director of the Office of Compliance in the FDA’s Center for Drug Evaluation and Research. As of October 6, the New England Compounding Pharmacy has expanded its recall to include all products that were compounded at and distributed from its Framingham facility, according to a release from the pharmacy.



Categories: Infectious Diseases, Pain, Patient Safety/Medical Error, Public Health

Tags: ,